Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
163 Doctors are Online

Have itchy throat. Prescribed antibiotic and steroid. Having cough. Remedy?

User rating for this question
Very Good
Answered by

Practicing since : 2010
Answered : 5786 Questions
I have had an itchy throat for years. It's not a tickle, it's an itch. . It seems it just keeps getting worse, and its even worse when i have a cold. I suck on throat lozengers all the time. I have had chest X-rays, thyroid test, nothing shows. I did have a doctor many years ago give me a prescription for antibiotic and steroid, that took the symptom away. I can't get any doctor to do that for me now. I beg them and tell them thats what worked for me, they refuse. All doctors want to do is give me cough medicine or tell me to take Zyrtec, which puts me in a fog. . The only relief I get is to cough or eat, it scratches my throat. Who should I see, an ear nose throat doctor or an allergist?. I need the symphony treated, not just covered up. I was diagnosed with sports related asthma, have used an inhaler. Can't say that has done the trick. Probably because the itch is in the throat and always there. When I brush my teeth I can scratch it, but if course I can't without the gag reflex. I did have someone tell me once that Eczema is related to asthma? Is this true and could I have it in my throat? Help, this is driving me crazy.

One other thing I forgot to mention. Sometimes the itch sensation travels in to my chest. Not always, but sometimes. I take deep breaths to try and sooth that sensation.
Posted Sun, 16 Jun 2013 in General Health
Answered by Dr. Rahul Kumar 11 hours later

Thanks for the query.

Feeling of just itch in throat, cannot be related to any particular disease.

We can just consider it hypersensitivity of nerves of you respiratory tract, which extends from throat to the chest.

You have a history of asthma, this might be relevant.
Your trachea (airway) might have become hypersensitive following repeated attacks of asthma.

Anti histamine are first line of treatment that's why doctors give you zyrtec.

Steroid can surely suppress your symptoms, but these cannot be used always as they have a number of side effects.

I would like to advice you the following.
1. You can take a newer anti histamine like fexofenadine. (non sedating)

2. Ask your doctor regarding start of mast cell stabilizor.

3. Take cold things like ice cream, when you feel lot itch. this will reduce the sensitiveness of nerves.

You can XXXXXXX an ENT specialist.
A laryngoscopy can be beneficial.
Let me know, if you have any other doubt.

Wishing you good health.

Thank you.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Doctor Now

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor